Mental Health Week: side effects of HDL and rTMS when compared to traditional psychiatric medication
To finish off this Mental Health Week series, I am going to briefly discuss the side effects of combined treatment with high dose levothyroxine and rTMS when compared to the traditional psychiatric medications.
In short, this treatment really doesn’t come with any significant side effects which is such fantastic news because, as I’ve mentioned before, antidepressants, mood stabilisers and antipsychotics did nothing but worsen my condition and leave me with added problems and withdrawal issues.
The third patient mentioned in yesterday’s ‘success stories’ post mentioned that she was having terrible trouble withdrawing from the antipsychotic quetiapine and I am having exactly the same problem – I cannot sleep at all without it.
I am going to be discussing the dangers of antipsychotics in a future post because I know that patients are not aware of the potential problems and I don’t think that psychiatrists fully appreciate the issues that these medications can create. I agree that they are useful in the acute stages, but they can cause so many horrible side effects and be an absolute nightmare to withdraw from.
It is now recognised by most psychiatrists that antidepressants worsen bipolar illness because they can either cause mania or instigate a ‘mixed state’. One in twenty-three patients goes manic on an antidepressant and is then diagnosed as having bipolar disorder. These medications are driving the epidemics of mental illness that they are purporting to treat. It’s a terrifying situation for the patient.
I mentioned some of the side effects that I experienced while taking and withdrawing from the traditional medications in my post on Monday. They included:
Antidepressants (citalopram, sertraline, fluoxetine, venlafaxine, duloxetine, ketamine, lamotrigine)
* Brain zaps
* Cold sweats
* Racing suicidal thoughts
* Irrational fear
* Feeling like a zombie
* Feeling like head in a washing machine
* Sexual dysfunction
* Terrifying sleep paralysis
* Horrifying ‘mixed state’
Antipsychotics (aripiprazole, paliperidone, olanzapine, quetiapine, Latuda)
* Heart palpitations
* Fear and panic
* Feeling like a zombie
* Stunted thinking
* Hangover on waking
* Sexual dysfunction
Mood stabilisers (Lithium, sodium valproate)
* Increased thirst and hunger
* Hives and itchy rashes
* Feeling nauseous
For some people these drugs can also cause horrific weight gain too and there are many other hideous side effects and new symptoms that can be experienced.
The problem with all of this is that the misery of the disorder is continually being added to. The patient is already in extreme mental pain, so adding anything at all to this suffering is often too much to bear. The failures are demoralising, and the withdrawal problems are quite frankly terrifying.
I am still having to take quetiapine after being bulldozed and forcibly injected with antipsychotics in hospital. I now can’t sleep without being on an antipsychotic which is a horrible predicament to be stuck with.
The amazing news in all of this is that high dose levothyroxine comes with no real side effects at all! I am on a dose of 800mcg per day with a resting heart rate of 67bpm, I don’t have any symptoms of hyperthyroidism, and I have no abnormal arrhythmias or ectopics on an echocardiogram. I am also having bone densitometry scans and have no problems there either.
The only slight worry has been that I have lost a bit of weight, but this is being monitored and I don’t feel in any way lacking in strength or energy.
I am back to working part time in the equestrian world again and gallop fit racehorses with no problems whatsoever. I have regained my physical fitness and am able to enjoy exercising for my mental ‘health’ (well-being).
My mood is the most stable it has ever been. I am content with life and I have regained interest in all of my former passions, I have even developed some new ones too. I have a confident and relaxed perspective, even after all the trauma of my twenty-year psychiatric safari, and I don’t ever question my own mind.
I don’t even feel that I need to talk to anyone about any of this either. I knew I just had a crippling illness that I could never ‘talk’ my way out of and that is exactly what it’s turned out to be; I’ve reconciled with the past and am looking forward to the future with optimism!
My family are astounded at the incredible transformation that this treatment has effectuated. I have noticed a huge difference in my ability to function and engage with life, and I am able to converse with friends and family as well as access emotions relating to belonging, acceptance and love.
I cannot overstress the importance of all of this and I now want everyone else who is suffering with this devastating illness to experience the same relief and liberation of being unshackled from the chains of bipolar disorder and depression.
I cannot explain how it feels to be finally freed from the manacles of my own mind and will continue to write, campaign and document this for the sake of other sufferers.
I am now exhausted after documenting seven posts on this subject and will be having a few days off to rest and recover!
Thank you so much for all the support. Please keep sharing these important posts to others and do keep sending me your suggestions for future posts and discussions.
Thanks for reading,
Speak to you soon,